Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 278, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 31, 2018, 8:51 PM CDT for Lincoln County, McPherson County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2018, 8:51 PM CDT (01:51 UTC)
- Expired
- Aug 31, 2018, 9:30 PM CDT
- In force
- 39 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lincoln County, NE, McPherson County, NE
The radar
The North Platte radar (KLNX), 81 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1554 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 2614 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
000
WUUS53 KLBF 010151
SVRLBF
NEC111-117-010230-
/O.NEW.KLBF.SV.W.0278.180901T0151Z-180901T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
851 PM CDT FRI AUG 31 2018
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northwestern Lincoln County in southwestern Nebraska...
South central McPherson County in west central Nebraska...
* Until 930 PM CDT.
* At 851 PM CDT, a severe thunderstorm was located 10 miles north of
Sutherland, or 20 miles southwest of Tryon, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Lincoln and south central McPherson Counties.
This includes the following highways...
Highway 92 between mile markers 198 and 204.
Highway 97 between mile markers 9 and 19, and near mile marker 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4135 10128 4140 10128 4160 10098 4130 10077
4119 10122
TIME...MOT...LOC 0151Z 236DEG 21KT 4131 10118
HAIL...1.00IN
WIND...60MPH
$$
CDC/BJT2 follow-up statements
273
WWUS53 KLBF 010217
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
917 PM CDT FRI AUG 31 2018
NEC111-117-010230-
/O.CON.KLBF.SV.W.0278.000000T0000Z-180901T0230Z/
Lincoln NE-McPherson NE-
917 PM CDT FRI AUG 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN LINCOLN AND SOUTH CENTRAL MCPHERSON COUNTIES...
At 917 PM CDT, a severe thunderstorm was located 11 miles south of
Tryon, moving northeast at 25 mph.
This is a very dangerous storm.
HAZARD...100 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Expect considerable damage to homes and
businesses. Expect extensive tree damage and power outages.
This severe thunderstorm will remain over mainly rural areas of
northwestern Lincoln and south central McPherson Counties.
This includes the following highways...
Highway 92 between mile markers 199 and 204.
Highway 97 between mile markers 9 and 19, and near mile marker 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4136 10115 4147 10117 4160 10098 4130 10077
4123 10106
TIME...MOT...LOC 0217Z 236DEG 21KT 4140 10101
HAIL...1.00IN
WIND...100MPH
$$
CDC/BJT229
WWUS53 KLBF 010226
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
926 PM CDT FRI AUG 31 2018
NEC111-117-010235-
/O.EXP.KLBF.SV.W.0278.000000T0000Z-180901T0230Z/
Lincoln NE-McPherson NE-
926 PM CDT FRI AUG 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINCOLN AND SOUTH
CENTRAL MCPHERSON COUNTIES WILL EXPIRE AT 930 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4136 10115 4147 10117 4160 10098 4130 10077
4123 10106
TIME...MOT...LOC 0225Z 236DEG 21KT 4142 10096
$$
CDC/BJTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:28 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 31, 6:28 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service North Platte NE 628 PM CDT Fri Aug 31 2018 .SYNOPSIS... Issued at 316 PM CDT Fri Aug 31 2018 The H5 pattern across the CONUS this morning had an elongated area of high pressure which extended from North Carolina, west into the Texas Panhandle and off the coast of Baja California. North of this feature, broad west southwesterly flow extended from northern California, east northeast to New England. A couple of decent shortwave troughs were noted within this flow. The first across the Pacific NW and a second over southern Saskatchewan. Within the broad west southwesterly flow aloft, shortwaves were noted over eastern Nebraska, southern Utah and central California. At the surface, low pressure was located over central South Dakota. A cold front had pushed into northwestern Nebraska and the west central Panhandle of Nebraska this afternoon. south of the front, temperatures had surged into the 90s while readings were in the middle 70s in the northeastern Nebraska Panhandle. && .SHORT TERM...(This evening through Saturday) Issued at 316 PM CDT Fri Aug 31 2018 Tonight and Saturday...Precipitation chances will be the main forecast concern over the next 24 hours. The northern stream shortwave trough over southern Saskatchewan, will migrate east into Manitoba this evening forcing the cold front through the remainder of western and southwestern Nebraska by mid evening. At the same time, the southern Utah shortwave (mentioned above) will emerge onto the eastern plains of Colorado and swrn Nebraska by mid evening. Thunderstorms should initiate INVOF the front in swrn Nebraska early this evening, then migrate east northeast into central and northeastern Nebraska overnight. Decent model agreement was noted between the GFS and NAM12 solutions with their 12z forecast runs as to the timing and position of storms tonight. The HREF ensembles develop convection in swrn Nebraska early on with a secondary batch across portions of central Nebraska by late evening. That being said, will focus the highest pops tonight from southwestern into eastern portions of the forecast area. For Saturday, western and north central Nebraska will lie in a post frontal environment with easterly, then southeasterly winds developing by afternoon. Mainly dry conditions are expected, however, skies will be partly to mostly cloudy, especially in southwestern Nebraska. Highs will range from around 80 in the southwest to the lower 80s elsewhere. .LONG TERM...(Saturday night through Friday) Issued at 316 PM CDT Fri Aug 31 2018 The shortwave trough, currently over the Pacific NW, will drop south into the SWRN CONUS Saturday night into Sunday. A lead disturbance will ride northeast into the central plains Saturday night into Sunday. Showers and thunderstorms will develop INVOF the front in northeastern Colorado and Swrn Nebraska late Saturday night, riding northeast into central and northeastern Nebraska. Though the severe threat will be minimal, some heavy rain will be possible given forecast PWATS of better than 1.5 inches. Beyond Sunday, high pressure will build into the east central and sern CONUS. This will allow the swrn CONUS trough to remain in place well into next week. The resultant weather pattern will be highlighted by wetter and warmer than normal conditions across the forecast area through next week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 627 PM CDT Fri Aug 31 2018 VFR conditions are expected throughout the forecast period, however, brief MVFR or IFR conditions will be possible with scattered showers and thunderstorms around the area during the evening and early overnight hours. Mid to high level cloud cover is expected to continue through 14z Saturday with improving conditions in northern Nebraska after 15z. Central Nebraska will remain under cloud cover through 00z on Saturday with increasing chances of showers and thunderstorms after 21z. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...CDC/Thorne
Hazardous weather outlook, Aug 31, 3:20 PM CDT, 5 hours 31 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 320 PM CDT Fri Aug 31 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-012030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 320 PM CDT Fri Aug 31 2018 /220 PM MDT Fri Aug 31 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. A marginal risk of severe weather is possible east of a line from Imperial to Springview this evening. Large hail and damaging winds will be the primary threats. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A marginal risk for severe thunderstorms is possible south of a line from Imperial to Brady on Saturday evening. Large hail, damaging winds, and heavy rain will be possible. The threat for thunderstorms will continue Sunday through Tuesday night across north central Nebraska. At this time, the threat for severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte kulik
In the hours before
Local storm report, Aug 31, 7:25 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
725 PM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL 5 SW LEWELLEN 41.28N 102.21W
08/31/2018 E1.00 INCH GARDEN NE PUBLIC
&&
THORNESpecial weather statement, Aug 31, 7:39 PM CDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service North Platte NE 739 PM CDT FRI AUG 31 2018 NEZ037-038-059-010130- Custer NE-Lincoln NE-Logan NE- 739 PM CDT FRI AUG 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN... SOUTHEASTERN LOGAN AND WEST CENTRAL CUSTER COUNTIES UNTIL 830 PM CDT... At 739 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Merna to 6 miles east of Gandy. Movement was east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Broken Bow, Arnold, Merna, Logan, Tarboz Lake, Pleasant Hill, Hoagland, Milldale and Finchville. This includes the following highways... Highway 2 between mile markers 265 and 278. Highway 92 between mile markers 238 and 273. LAT...LON 4137 9962 4132 10040 4152 10044 4154 9975 TIME...MOT...LOC 0039Z 275DEG 19KT 4148 9979 4143 10034 CDC
Special weather statement, Aug 31, 7:45 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
645 PM MDT FRI AUG 31 2018
NEZ022-035-056-057-010130-
Deuel NE-Arthur NE-Garden NE-Keith NE-
645 PM MDT FRI AUG 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR...WESTERN
KEITH...SOUTHEASTERN GARDEN AND NORTHEASTERN DEUEL COUNTIES UNTIL 730
PM MDT...
At 645 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Lemoyne, or 16 miles northwest of Ogallala, moving
northeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Ogallala, Big Springs, Brule, Lewellen, Lemoyne, Keystone, Kingsley
Dam, Eagle Gulch Campground, Ruthon, Haythorn Lake, Clear Creek State
Wildlife Management Area, Megeath, McKeag, Otter Creek Campground,
Lake View Campground, Ash Hollow State Historical Park, Belmar and
Windlass Hill.
This includes the following highways...
Highway 61 between mile markers 89 and 118.
Highway 92 between mile markers 115 and 138.
Interstate 80 in Nebraska between mile markers 108 and 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4102 10204 4120 10217 4144 10215 4158 10177
4120 10153
TIME...MOT...LOC 0045Z 242DEG 17KT 4130 10194
CDC/BJTLocal storm report, Aug 31, 8:17 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
817 PM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL 5 E LEMOYNE 41.29N 101.70W
08/31/2018 E1.00 INCH KEITH NE TRAINED SPOTTER
MOSTLY DIME SIZE BUT UP TO QUARTER SIZE HAIL.
&&
BLANCHETTELocal storm report, Aug 31, 8:19 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
819 PM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM TSTM WND GST 5 E LEMOYNE 41.29N 101.70W
08/31/2018 E60 MPH KEITH NE TRAINED SPOTTER
&&
BLANCHETTESpecial weather statement, Aug 31, 8:34 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
834 PM CDT FRI AUG 31 2018
NEZ024-035-036-057-059-010215-
Hooker NE-Arthur NE-McPherson NE-Lincoln NE-Keith NE-
834 PM CDT FRI AUG 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARTHUR...EASTERN
KEITH...SOUTHWESTERN HOOKER...NORTHWESTERN LINCOLN AND WESTERN
MCPHERSON COUNTIES UNTIL 915 PM CDT/815 PM MDT/...
At 833 PM CDT/733 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 16 miles southeast of
Arthur to 6 miles north of Sarben. Movement was northeast at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Tryon, Sutherland, Paxton, Sarben, Keystone, Roscoe, Kingsley Dam,
Coker, Flatts, Big Lamunyon Flats, Nevens, Broganville, Big Bald
Hill, Bucktail Lake, Diamond Bar Lake, Bucktail and Schnick Lake.
This includes the following highways...
Highway 61 between mile markers 93 and 113.
Highway 92 near mile marker 138, and between mile markers 176 and
206.
Highway 97 between mile markers 32 and 33.
Interstate 80 in Nebraska between mile markers 131 and 158.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4108 10162 4139 10179 4175 10123 4155 10091
4125 10098 4101 10127
TIME...MOT...LOC 0133Z 228DEG 30KT 4147 10139 4125 10129
ThorneThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 7:18 PM CDT | Special Weather Statement | LBF | Custer | 27 min |
| Aug 31, 7:39 PM CDT | Special Weather Statement | LBF | Custer | 51 min |
| Aug 31, 7:45 PM CDT | Special Weather Statement | LBF | Keith | 45 min |
| Aug 31, 7:54 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Keith | 51 min |
| Aug 31, 8:34 PM CDT | Special Weather Statement | LBF | Keith, McPherson | 41 min |
| Aug 31, 8:59 PM CDT | Special Weather Statement | LBF | Keith, Perkins | 46 min |
| Aug 31, 9:29 PM CDT | Special Weather Statement | LBF | Logan | 46 min |
| Aug 31, 9:41 PM CDT | Special Weather Statement | LBF | Perkins | 49 min |
| Aug 31, 10:13 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 36 min |
| Aug 31, 10:37 PM CDT | Special Weather Statement | LBF | Lincoln | 38 min |
| Aug 31, 11:36 PM CDT | Special Weather Statement | LBF | Frontier | 39 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.